Late-onset isolated adrenocorticotropic hormone deficiency caused by nivolumab: A case report

Ayumu Takeno, Masahiro Yamamoto, Miwa Morita, Sayuri Tanaka, Ippei Kanazawa, Mika Yamauchi, Sakae Kaneko, Toshitsugu Sugimoto

Research output: Contribution to journalArticlepeer-review

9 Citations (Scopus)

Abstract

Background: Immune checkpoint inhibitors including nivolumab, an anti-programmed cell death protein 1 antibody, are recently developed cancer immunotherapy agents. Immune checkpoint inhibitors are known to cause autoimmune-related side effects including endocrine dysfunctions. However, there are few reports on late-onset isolated adrenocorticotropic hormone (ACTH) deficiency caused by nivolumab. Case presentation: The patient was a 72-year-old female. When she was 64 years old, she was diagnosed with malignant melanoma of the left thigh accompanied by left inguinal lymph node metastases, and she received several courses of chemotherapy for malignant melanoma followed by the resection of these lesions. At 71 years of age, multiple metastases were found and treatment with nivolumab 2 mg/kg every 3 weeks was initiated. Six months later, replacement with levothyroxine was started because of hypothyroidism following mild transient thyrotoxicosis. Eleven months after the beginning of nivolumab, the treatment was discontinued because of tumor expansion. Four months after the discontinuation of nivolumab, general malaise and appetite loss worsened, and 2 months later, hyponatremia (Na; 120-127 mEq/L) and hypoglycemia (fasting plasma glucose; 62 mg/dL) appeared. Her ACTH and cortisol levels were extremely low (ACTH; 9.6 pg/mL, cortisol; undetectable). Challenge tests for anterior pituitary hormones showed that responses of ACTH and cortisol secretion to corticotropin-releasing hormone were disappeared, although responses of other anterior pituitary hormones were preserved. Thus, she was diagnosed with isolated ACTH deficiency. Her symptoms were improved after treatment with hydrocortisone. Conclusions: The present report showed a case of late-onset isolated ACTH deficiency accompanied by hyponatremia, which was diagnosed 6 months after the discontinuation of nivolumab. The effects of nivolumab last for a long time and the side effects of nivolumab can also appear several months after discontinuation of the drug. Repeated monitoring of serum sodium levels may be a beneficial strategy to find the unexpected development of adrenal insufficiency even after discontinuation of nivolumab.

Original languageEnglish
Article number25
JournalBMC Endocrine Disorders
Volume19
Issue number1
DOIs
Publication statusPublished - Feb 19 2019
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'Late-onset isolated adrenocorticotropic hormone deficiency caused by nivolumab: A case report'. Together they form a unique fingerprint.

Cite this